Serotonergic antidepressants and urinary incontinence

N. A. Votolato, S. Stern, R. M. Caputo

Research output: Contribution to journalArticle

36 Scopus citations

Abstract

Many new serotonergic antidepressants have been introduced over the past decade. Although urinary incontinence is listed as one side effect of these drugs in their package inserts there is only one report in the literature. This concerns 2 male patients who experienced incontinence while taking venlafaxine. In the present paper the authors describe 2 female patients who developed incontinence secondary to the selective serotonin reuptake inhibitors paroxetine and sertraline, as well as a third who developed this side effect on venlafaxine. In 2 of the 3 cases the patients were also taking lithium carbonate and β-blockers, both of which could have contributed to the incontinence. Animal studies suggest that incontinence secondary to serotonergic antidepressants could be mediated by the 5HT4 receptors found on the bladder. Further research is needed to delineate the frequency of this troubling side effect and how best to treat it.

Original languageEnglish (US)
Pages (from-to)386-388
Number of pages3
JournalInternational Urogynecology Journal
Volume11
Issue number6
DOIs
Publication statusPublished - Jan 1 2000

    Fingerprint

Keywords

  • Antidepressants
  • Serotonin
  • Urinary incontinence

ASJC Scopus subject areas

  • Obstetrics and Gynecology
  • Urology

Cite this